Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 216, NWS Austin/San Antonio, TX

August 17, 2020Kinney County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 17, 2020, 4:30 PM CDT for Kinney County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2020, 4:30 PM CDT (21:30 UTC)
Expired
Aug 17, 2020, 4:59 PM CDT
In force
29 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 25 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

491 
WUUS54 KEWX 172130
SVREWX
TXC271-172215-
/O.NEW.KEWX.SV.W.0216.200817T2130Z-200817T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
430 PM CDT Mon Aug 17 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kinney County in south central Texas...

* Until 515 PM CDT.

* At 429 PM CDT, a severe thunderstorm was located 12 miles northeast
  of Alamo Village, or 18 miles northeast of Brackettville, moving
  southwest at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Alamo Village and Turkey Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2962 10027 2959 10011 2930 10013 2937 10060
TIME...MOT...LOC 2129Z 038DEG 22KT 2953 10023 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
261 
WWUS54 KEWX 172159
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
459 PM CDT Mon Aug 17 2020

TXC271-172204-
/O.CAN.KEWX.SV.W.0216.000000T0000Z-200817T2215Z/
Kinney TX-
459 PM CDT Mon Aug 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINNEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds of 
40 to 50 mph are still possible with this thunderstorm. A Special 
Weather Statement is in effect for that area through 530 PM to cover 
the strong winds.

LAT...LON 2962 10027 2959 10011 2930 10013 2937 10060
TIME...MOT...LOC 2150Z 038DEG 22KT 2950 10069 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:05 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 17, 3:05 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
305 PM CDT Mon Aug 17 2020

.SHORT TERM (Tonight through Tuesday Night)...
The convective boundary that pushed through the entire CWA early
this morning brought dewpoints down about 10 degrees. This has
resulted in non-advisory afternoon temperatures today, which is
certainly welcome given the past several days. This convective
boundary will be reinforced by a weak 'cold' front that will push
over the region this afternoon. This boundary will see strong
surface heating ahead of it with surface temperatures well into the
90s areawide. Drier air in the boundary layer has resulted in an
inverted V profile over South Central TX this afternoon. Forecast
soundings over the the Edwards Plateau and areas south for 20-21Z
this afternoon show a pronounced inverted V profile with DCAPE
values exceeding 1500 J/kg in some locations. SPC has areas south of
a Del Rio to San Antonio to Cuero line under a marginal risk for
severe storms this afternoon and evening, mostly for a damaging wind
threat.

As of 1:10 pm this afternoon, seeing some development over the
Edwards Plateau and a few isolated cells over Travis County.
Convective allowing models indicate an uptick in activity over the
next couple of hours with the main focus of development over the
southern portion of the I-35 corridor and interior Hill Country.
This activity looks to grow upscale quickly and form into a complex
of storms this evening before diving southwest over the Rio Grande.

Rain chances linger for Tuesday as some mid range guidance suggests
another round of showers and storms developing over south and
southeastern counties perhaps along a residual convective boundary.
Will keep slight chance POPs in for now for these areas but don't be
surprised if that is taken out in future updates. Tuesday's precip
forecast is highly conditional on what takes place later this
afternoon and evening. Temperatures Tuesday will be warm once again
in the upper 90s to near 100 degrees for much of the area but heat
indices will be kept at bay thanks to a bit drier air.

&&

.LONG TERM (Wednesday through Monday)...
The mid and upper level weather pattern will remain fairly stagnant
from the middle of this week into early next week. A stout,
subtropical high located over the four-corners/desert southwest area
along with a downstream, upper trough along the MS river valley will
remain in place through most of this week. As we head into early
next week, the mid and upper high to our west expands into the
central plains states, while the upper trough gradually weakens and
lifts northward.

For our region, we expect dry and hot weather across south central
Texas. The lone exception will be across the coastal plains this
weekend, where a few afternoon/early evening showers and storms
remain possible along the sea breeze. We will see northerly flow in
the mid and upper levels across the region this week. While northerly
flow aloft can sometimes bring occasional mid and upper level
disturbances to the region, these features are hard to time. For now,
we will leave the forecast dry for most areas, but will continue to
monitor. As previously mentioned, we will also be watching the
tropics as we head into early next week for some possible activity
approaching the Gulf of Mexico.

As for temperatures, we will remain above normal, but it does not
look like we will see any record breaking heat through the current
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  99  74 101  73 /  20  10  -    0   0
Austin Bergstrom Intl Airport  72  99  73  99  72 /  20  10  -    0   0
New Braunfels Muni Airport     74 100  74 101  72 /  30  20  10   0   0
Burnet Muni Airport            72  96  70  98  71 /  20  10  -    0   0
Del Rio Intl Airport           74 100  76 103  77 /  20  10  -    0   0
Georgetown Muni Airport        72  99  72  99  72 /  20  10  -    0   0
Hondo Muni Airport             70  99  74 103  73 /  30  20  10  -    0
San Marcos Muni Airport        72 100  73 100  71 /  30  20  10   0   0
La Grange - Fayette Regional   72 100  75 101  73 /  20  10  -    0   0
San Antonio Intl Airport       75  99  76 101  74 /  30  20  10  -    0
Stinson Muni Airport           74  99  76 101  74 /  30  20  10  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...EWilliams
Long-Term...Platt
Hazardous weather outlook, Aug 17, 1:34 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
134 PM CDT Mon Aug 17 2020

TXZ171>173-183>194-202>209-217>225-228-181845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
134 PM CDT Mon Aug 17 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered showers and thunderstorms are possible across portions
of South Central Texas this afternoon and evening. A few of these
storms could become strong to marginally severe, producing gusty
winds up to 60 mph. The Storm Prediction Center has placed
locations south of a line from Del Rio to San Antonio to Cuero in
a Marginal Risk for severe storms today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 17, 3:33 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
333 PM CDT Mon Aug 17 2020

TXZ203-204-172115-
Uvalde TX-Medina TX-
333 PM CDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEDINA AND
NORTHEASTERN UVALDE COUNTIES UNTIL 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Concan, or 17 miles south of Vanderpool, moving south
at 15 mph.

Half inch hail and wind gusts in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Uvalde, Sabinal and Knippa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2957 9968 2959 9946 2926 9932 2923 9978
TIME...MOT...LOC 2032Z 356DEG 13KT 2950 9958
Special weather statement, Aug 17, 3:56 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
356 PM CDT Mon Aug 17 2020

TXZ183>185-202-203-172145-
Uvalde TX-Kinney TX-Val Verde TX-Edwards TX-Real TX-
356 PM CDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KINNEY...NORTHWESTERN
UVALDE...SOUTHWESTERN EDWARDS...NORTHEASTERN VAL VERDE AND SOUTHERN
REAL COUNTIES UNTIL 445 PM CDT...

At 352 PM CDT, Doppler radar was tracking a group of strong
thunderstorm that extends from Barksdale wesward to south of Juno,
moving southwest at 20 mph.

Half inch hail and winds of 20 to 30 mph and gusts in excess of 40
mph will be possible with these storms.

Locations impacted include...
Comstock, Leakey, Loma Alta, Camp Wood, Laguna, Barksdale, Tuff,
Amistad Acres, Vance, Shumla, Alamo Village, Carta Valley, Seminole
Canyon State Park, Box Canyon, Montell, Long Point, Pecos River Boat
Ramp, Kickapoo Cavern State Park, 277 South Boat Ramp and 277 North
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3019 10101 2981 9969 2929 10000 2954 10126
      2957 10124 2962 10125 2963 10126 2962 10128
      2958 10128 2958 10131 2965 10130 2966 10135
      2965 10136 2970 10137 2971 10139 2973 10139
      2975 10142 2977 10140 2975 10145
TIME...MOT...LOC 2052Z 026DEG 16KT 2981 10030
Special weather statement, Aug 17, 4:04 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
404 PM CDT Mon Aug 17 2020

TXZ205>207-172145-
Guadalupe TX-Comal TX-Bexar TX-
404 PM CDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GUADALUPE...NORTHEASTERN
BEXAR AND SOUTH CENTRAL COMAL COUNTIES UNTIL 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Selma. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Antonio, Schertz, Cibolo, Universal City, Live Oak, Selma, San
Antonio Int Airport, Randolph AFB, Kirby, Windcrest, Terrell Hills,
Garden Ridge, Hollywood Park, Timberwood Park, Converse, Hill Country
Village and Bracken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2944 9843 2965 9854 2973 9830 2953 9820
TIME...MOT...LOC 2104Z 359DEG 4KT 2961 9839

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:33 PM CDTSpecial Weather StatementEWXUvalde42 min
Aug 17, 3:56 PM CDTSpecial Weather StatementEWXEdwards, Real, Val Verde49 min
Aug 17, 4:04 PM CDTSpecial Weather StatementEWXBexar41 min
Aug 17, 4:48 PM CDTSpecial Weather StatementEWXKinney, Val Verde42 min
Aug 17, 5:30 PM CDTSpecial Weather StatementEWXKinney30 min
Aug 17, 5:48 PM CDTSpecial Weather StatementEWXGuadalupe42 min
Aug 17, 6:04 PM CDTSpecial Weather StatementEWXMaverick26 min
Aug 17, 6:10 PM CDTSpecial Weather StatementEWXWilson50 min
Aug 17, 6:25 PM CDTSpecial Weather StatementEWXGuadalupe65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.